New York, 2014

Hail and Damaging Winds in New York, June 16, 2014

June 16, 2014 · NWS BGM · 3 events in 3 counties and zones

A surface boundary combined with increasing instability during the afternoon hours resulted in severe thunderstorms over portions of New York state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A surface boundary combined with increasing instability during the afternoon hours resulted in severe thunderstorms over portions of New York state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 16, 2:23 PM EST, 3 hours earlier.

Area forecast discussion, Jun 16, 2:23 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT MON JUN 16 2014

.SYNOPSIS...
A WEAK FRONT WILL MOVE THROUGH THIS EVENING BRINGING SHOWERS AND
THUNDERSTORMS WITH IT. LATE TONIGHT AND TUESDAY MORNING WILL BE
DRY...BUT MORE SHOWERS AND THUNDERSTORMS WILL RETURN TUESDAY
AFTERNOON TO WEDNESDAY NIGHT. WARM AND HUMID CONDITIONS WILL ALSO
OCCUR TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
230 PM UPDATE...

TWO LINES OF SHOWERS AND POTENTIAL THUNDERSTORMS WILL MOVE THROUGH
THIS AFTERNOON AND EVENING WITH A WEAK FRONT. INITIAL BATCH NOW IN
NW COUNTIES WILL CHANGE LITTLE WITH DRY SURFACE AIR AND A CAP.
WITH THE SECOND BATCH NOW DEVELOPING RAPIDLY IN WRN PA WILL COME
THROUGH AFTER 5 PM. THIS WILL BE MORE WIDESPREAD. BETTER FORCING
AND MOISTURE BY THEN. SOME THUNDERSTORMS COULD HAVE BRIEF HEAVY
RAIN AND GUSTY WINDS.

LATE TONIGHT SKIES WILL CLEAR CAUSING MORE VALLEY FOG TO FORM. LL
WINDS WILL BE LIGHT. ANY RAIN THIS EVENING WILL HELP ADD TO THE
SFC MOISTURE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
230 AM UPDATE...

WARM FRONT APPROACHES TUESDAY AFTERNOON. DEEP SW FLOW OF WARM
HUMID AIR. SFC LOW DEVELOPS IN SE ONTARIO THEN DROPS SE INTO NE NY
AND NEW ENGLAND TUE NGT AND WED. SFC CAPES WILL EXCEED 1K WITH
GOOD LL SHEAR. THUNDERSTORMS WILL FORM AND A FEW COULD HAVE HAIL
AND STRONG WINDS. NW FLOW ALOFT WITH THE BEST SHORT WAVE TUE NGT.
SPC HAS THE CWA ON THE EDGE OF SLIGHT RISK BOTH TUESDAY AND WED.
ALSO WITH PWATS OVER 1.5 INCHES SOME LOCALIZED HEAVY RAIN WILL BE
POSSIBLY. WILL BE WATCHING RAINFALL RATES. WITH NO PRECIP SINCE
FRIDAY NIGHT AND LITTLE EXPECTED THIS EVE...AT LEAST ONE INCH TO
START ANYTHING AND PROBABLY 2 TO 3 WOULD HAVE TO FALL BEFORE MINOR
FLOOD ISSUES.

THE COLD FRONT SLOWLY PUSHES SOUTH THROUGH THE CWA WED BUT WEAK
SHORT WAVES WILL CONTINUE SOME SHOWERS AND A FEW THUNDERSTORMS.

DIFFERENCES AGAIN ON WHEN SHOWERS WILL END AND DRIER AIR WILL MOVE
IN BEHIND THE COLD FRONT. THE NAM AND EURO ARE CLOSE WITH DRY WX
STARTING WED NGT WHILE THE GFS IS THU NGT. THE TREND HAS BEEN TO
DRY IT OUT FASTER...SO GOING WITH THE EURO AND NAM. LATE WED NGT
CHC LIMITED TO SW THEN SCHC THU SW. HIGH TEMPS DROP INTO THE U70S
WHILE DEWPTS FINALLY FALL INTO THE U50S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
200 PM MONDAY UPDATE...

OMEGA BLOCK PATTERN AT THE BEGINNING OF THE LONG TERM PERIOD WILL
EVENTUALLY MEAN UNSETTLED WEATHER FOR THE WEEKEND. THURSDAY NIGHT
THROUGH MOST OF FRIDAY NIGHT WILL BE DRY AS OUR AREA WILL BE IN
THE RIDGE AREA OF THE OMEGA BLOCK, WITH ONE UPPER LEVEL LOW EAST
OF MAINE, AND ANOTHER ONE OVER MINNESOTA. AS THE 2ND LOW OVER
MINNESOTA SLIDES SOUTHEAST THIS WEEKEND, OUR HEIGHTS WILL LOWER
AND WE WILL BE DEALING WITH ITS EFFECTS RIGHT THROUGH SUNDAY. THE
RESULT WILL BE AN INCREASE IN SHOWERS CHANCES DURING THE PERIOD.
EVENTUALLY BY SUNDAY T-STORMS WILL BE A POSSIBILITY AS CAPES RISE
TOWARD 500 J/KG. WITH THE CLOUDS AND THREATS FOR SHOWERS, TEMPS
WILL MAINLY BE IN THE 70S. IF CONFIDENCE GROWS IN THIS UNSETTLED
FORECAST, IN REALITY SOME AREAS MAY NOT GET OUT OF THE 60S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MAINLY VFR THROUGH THE END OF THE TAF PERIOD. A WEAK BOUNDARY WILL
BRING THE POSSIBILITY OF SHOWERS TO THE TERMINALS THIS AFTERNOON.
COVERAGE WILL BE PRETTY SCATTERED THUS I DIDN'T INCLUDE ANY
RESTRICTIONS WITH THIS LINE AS IT MOVES THROUGH. A BETTER SHOT AT
RESTRICTIONS WILL COME TONIGHT AT KELM IN DENSE VALLEY FOG. IFR
VSBYS POSSIBLE BETWEEN 05Z AND 08Z, WITH LIFR CONDITIONS 08Z
THROUGH 13Z. SHOWERS AND STORMS ARE POSSIBLE AGAIN LATER TUESDAY
BUT MAIN THREAT IS AFTER THE END OF THIS SET OF TAFS.

OUTLOOK...

TUE NIGHT TO WED NGT...BRIEF RESTRICTIVE CONDS PSBL IN SCTD
SHWRS/TSTMS IN AN UNSETTLED WX PTRN.

THU/FRI...MAINLY VFR.

SAT...MAINLY VFR, SOME MVFR POSSIBLE IN SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Jun 16, 1:46 PM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
246 PM EDT MON JUN 16 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
246 PM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS TUESDAY AFTERNOON TO WEDNESDAY COULD HAVE STRONG
WINDS...HAIL...AND HEAVY RAIN. A FEW COULD BE SEVERE WITH DAMAGING
WINDS AND ONE INCH HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 5:22 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
622 PM EDT MON JUN 16 2014

NYZ024-PAZ038-162300-
BRADFORD PA-CHEMUNG NY-
622 PM EDT MON JUN 16 2014

...STRONG THUNDERSTORM WILL AFFECT BRADFORD AND SOUTHWESTERN CHEMUNG
COUNTIES...

* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR PINE
  CITY...AND MOVING SOUTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WELLSBURG AND LOWMAN AT 630 PM EDT...
  DUNNING AND COWLEY AT 635 PM EDT...
  BENTLEY CREEK AND ATHENS AT 640 PM EDT...
  WILAWANA AND WETONA AT 645 PM EDT...
  NULL AND DURELL AT 650 PM EDT...
  RIDGEBURY AND RIGGS AT 655 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4214 7689 4181 7613 4172 7612 4156 7627
      4194 7693 4199 7693 4200 7697 4206 7697

MLJ

The radar

The Binghamton radar (KBGM), 69 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chemung

When
June 16, 5:23 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
42.090, -76.810

A few trees were blown down.

Thunderstorm Wind, Seneca

When
June 16, 7:45 PM EST
Where
Seneca County, Interlaken
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.620, -76.720

Trees were blown down on Powell Road and Railroad Avenue. Pea size hail also fell.

Hail, Otsego

When
June 16, 8:45 PM EST
Where
Otsego County, Pittsfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.630, -75.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513325, 513326, 513327.